Health: FDA Licorice Warning
PHILADELPHIA (CBS) – A Halloween candy warning from the government. Eating a certain sweet treat could cause heart problems. Health Reporter Stephanie Stahl is On Your Side with more.
41 percent of adults admit to sneaking sugary treats from their own candy bowl on Halloween. But eating an old fashioned favorite could be putting your health at risk, according to a new warning from federal health officials.
With Halloween just days away, the FDA is issuing a warning about black licorice saying it could potentially cause heart problems.
“It does scare me,” said Donna DiStefano, of South Philadelphia.
“Well if it could cause heart problems I’m not touching it at all,” said Jay Twiman, of North Philadelphia.
“I’m going to keep eating it,” said Deatra Butler, of South Philadelphia.
FDA experts say black licorice contains a compound called glycyrrhizin that can cause potassium levels in the body to fall. When that happens, some people can experience irregular heart rhythms, high blood pressure, even congestive heart failure.
“You want to pay attention to symptoms of palpitations, shortness of breath, fainting or feel as though you might faint,” said Dr. Michael Riley, a Cardiologist at the Hospital of the University of Pennsylvania.
He says what’s most concerning is how just a little amount of black licorice can cause problems.
“Five pieces, taken every day, for two weeks can lead to difficulties,” said Dr. Riley.
The FDA is particularly concerned about people over 40 eating licorice, and those with pre-existing heart conditions.
“If you do take certain cardiac medicines or you do have existing heart problems, the safest thing probably is to avoid it all together,” said Dr. Riley.
Doctors say no matter how old you are, don’t eat large amounts of black licorice at one time. Once you stop eating the candy, experts say potassium levels usually go back to normal, with no permanent health problems.